Indiana, 2004

Damaging Winds in Indiana, May 23 to 24, 2004

May 23 to 24, 2004 · NWS ILN · 2 events in 2 counties and zones

2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at May 23, 8:00 PM EST, 3 hours 10 minutes earlier.

Area forecast discussion, May 23, 8:00 PM EST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
900 PM EDT SUN MAY 23 2004

.DISCUSSION...
EXTENT OF LINE OF SHOWERS/THUNDERSTORMS MOVING ACROSS INDIANA
REMAINS LIMITED ALONG THE SOUTHERN EDGE. WITH SURFACE BASED
INSTABILITIES NOW DROPPING OFF...WILL GO AHEAD AND TRIM BACK POPS
SOME ACROSS INDIANA COUNTIES. WILL ALSO REMOVE POPS FOR TONIGHT
ACROSS THE PMH AREA.
&&

.ILN WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
KY...NONE.
OH...NONE.

&&
Hazardous weather outlook, May 23, 4:03 AM EST, 19 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
503 AM EDT SUN MAY 23 2004

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-231102-
ADAMS OH-AUGLAIZE OH-BOONE KY-BRACKEN KY-BROWN OH-BUTLER OH-
CAMPBELL KY-CARROLL KY-CHAMPAIGN OH-CLARK OH-CLERMONT OH-CLINTON OH-
DARKE OH-DEARBORN IN-DELAWARE OH-FAIRFIELD OH-FAYETTE OH-FAYETTE IN-
FRANKLIN OH-FRANKLIN IN-GALLATIN KY-GRANT KY-GREENE OH-HAMILTON OH-
HARDIN OH-HIGHLAND OH-HOCKING OH-KENTON KY-LEWIS KY-LICKING OH-
LOGAN OH-MADISON OH-MASON KY-MERCER OH-MIAMI OH-MONTGOMERY OH-
OHIO IN-OWEN KY-PENDLETON KY-PICKAWAY OH-PIKE OH-PREBLE OH-RIPLEY IN-
ROBERTSON KY-ROSS OH-SCIOTO OH-SHELBY OH-SWITZERLAND IN-UNION OH-
UNION IN-WARREN OH-WAYNE IN-
503 AM EDT SUN MAY 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS WILL OCCUR FROM TIME TO TIME.  SOME OF THE
THUNDERSTORMS MAY REACH SEVERE LIMITS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, May 23, 9:57 PM EST, 1 hour 13 minutes before
INZ050-058-059-066-073-074-OHZ034-035-042-043-051-060-061-070-071-
077-240330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
1057 PM EDT SUN MAY 23 2004

THE TORNADO WATCH THAT WAS IN EFFECT FOR PARTS OF EASTERN INDIANA
HAS BEEN REPLACED BY A SEVERE THUNDERSTORM WATCH THAT ALSO NOW
INCLUDES FAR WESTERN OHIO.

THE FOLLOWING COUNTIES ARE INCLUDED IN SEVERE THUNDERSTORM WATCH
NUMBER 269.

IN INDIANA...

WAYNE...FAYETTE...UNION...FRANKLIN...RIPLEY AND DEARBORN.

IN OHIO...
MERCER...AUGLAIZE...SHELBY...DARKE...MIAMI...PREBLE...MONTGOMERY...
BUTLER...WARREN AND HAMILTON.

The radar

The Cincinnati radar (KILN), 103 km away, was scanning. The volume nearest the first event began at 04:09 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wayne

When
May 23, 11:10 PM EST to 11:13 PM EST
Where
Wayne County, Richmond
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
LAW ENFORCEMENT
Coordinates
39.833, -84.900

A roof was peeled off of a house. Several trees were downed as well.

Thunderstorm Wind, Franklin

When
May 24, 12:00 AM EST to 12:04 AM EST
Where
Franklin County, Brookville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
UTILITY COMPANY
Coordinates
39.417, -85.017

One tree and several large limbs were downed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2004Every state in 2004This day in weather historyWarnings in Indiana, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5400982, 5400981.